Thunderstorm Wind, Osborne
- When
- July 25, 4:00 PM CST
- Where
- Osborne County, 2 mi W of Osborne
- Measured
- 77 kt (89 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -98.733
Scattered severe thunderstorms tapped a dry low level atmosphere on a hot day and were able to produce strong and damaging wind gusts across north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered severe thunderstorms tapped a dry low level atmosphere on a hot day and were able to produce strong and damaging wind gusts across north central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 12:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 100 PM CDT MON JUL 25 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY MORNING. OBVIOUS CONCERNS REVOLVE AROUND PRECIP CHANCES TONIGHT THROUGH EARLY TOMORROW WITH STRONG FRONTAL BOUNDARY PUSHING THROUGH THE CWA. AT 16Z...FRONT WAS LOCATED FROM NORTHWEST MINNESOTA THROUGH SOUTHWEST SOUTH DAKOTA...BEING FORCED SOUTH RATHER QUICKLY WITH 3-4MB PRESSURE RISES BEHIND THE BOUNDARY AND CONVECTION TO THE NORTH. AREA CONTINUES TO DESTABILIZE THIS AFTN...ALTHOUGH HIGH CLOUD COVER HAS LIMITED AMOUNT OF INSTABILITY ACROSS PARTS OF THE AREA. NEVERTHELESS... SHOWERS/STORMS REMAIN A GOOD BET WITH FROPA TONIGHT. 12Z SOUNDINGS FROM KOAX AND KLBF BOTH SHOW WELL DEFINED INVERTED-V PROFILES...WHICH WILL SUPPORT AN ENHANCED THREAT FOR WIND FROM ANY STORMS THROUGH THE EVENING. HOWEVER...SEVERE HAIL THREAT LOOKS FAIRLY MINIMAL (IN THE ABSENCE OF VERY INTENSE UPDRAFTS) AS VERY WARM CONDITIONS PREVAIL ALOFT. HEAVY RAIN POTENTIAL ALSO FAIRLY GOOD AS MEAN SHEAR VECTOR WOULD SUGGEST SOME TRAINING STORMS POSSIBLE TONIGHT. AS FAR AS ENDING TIME OF PRECIP...HAVE REMOVED POPS GENERALLY AFTER 15Z TOMORROW AS FRONT SHOULD CONTINUE TO FLY SOUTH AIDED BY STRONG PUSH OF COLD ADVECTION. BEHIND THE FRONT...H8 TEMPS COOL QUITE DRAMATICALLY TO BETWEEN 12 AND 15C AS SHOWN BY ALL OF THE NUMERICAL MODELS. AIRMASS BEHIND THE FRONT IS QUITE IMPRESSIVE WITH LOW SINGLE DIGIT READINGS AT H8 NOTED FROM 12Z PLOTS JUST NORTH OF THE CANADIAN BORDER. CLOUDS LOOK TO LINGER THROUGH AT LEAST THE EARLY AFTN HOURS TOMORROW AS COLD ADVECTION CONTINUES. ANY BREAKS THAT MIGHT DEVELOP SHOULD ALSO RAPIDLY FILL IN WITH STRATOCU DECK...SO CLOUDS SHOULD DOMINATE. GOING HIGHS IN THE LOW/MID 70S LOOKS QUITE REASONABLE AND HAVE MADE LITTLE CHANGE. AS SFC HI BUILDS IN TOMORROW NIGHT...SKIES SHOULD CLEAR RAPIDLY AND WITH DRY AIR IN PLACE... WOULD NOT BE SURPRISED TO SEE SOME OF THE COLDER AREAS TO THE NORTH FALL INTO THE UPR 40S TO AROUND 50. HAVE GENERALLY LOWERED LOWS A DEGREE OR SO ACROSS THE AREA TO REFLECT THIS POTENTIAL. SFC HI THEN TRAVERSES THE CWA ON WED WITH H8 TEMPS BEGINNING TO WARM SLIGHTLY. IN THE ABSENCE OF GOOD MIXING AND WITH AT LEAST SOME AFTN CU DEVELOPMENT OWING TO COOLER TEMPS ALOFT AND STRONG HEATING... TEMPS ARE LIKELY TO REMAIN COOL WED AFTN...GENERALLY IN THE LOW 80S AREAWIDE. .LONG TERM...FOR THURSDAY INTO NEXT WEEKEND A FAIRLY DRY BUT WARM PATTERN IS SHAPING UP FOR THE REGION. THE MEDIUM RANGE MODELS ARE SHOWING A FAIRLY DECENT CONSENSUS AT REDEVELOPING THE RIDGE OVER THE PLAINS BY THE WEEKEND. ANTICIPATE THIS WILL EQUATE TO A GRADUAL WARMING TREND FOR THE PERIOD WITH HIGH TEMPERATURES CLIMBING BACK INTO THE MID TO UPPER 90S BY THE WEEKEND AS WELL. ONLY POTENTIAL PROBLEM EXISTS FOR SUNDAY NIGHT INTO MONDAY AS THE GFS ATTEMPTS TO BRING A FRONT INTO THE REGION. THIS MAY BRING A CHANCE FOR SOME PRECIP OVER THIS TIME PERIOD...BUT GIVEN UNCERTAINTIES WITH THE EXACT TIMING OF THE BOUNDARY THIS FAR OUT WILL KEEP THE TREND OF A DRY FORECAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && LAWRENCE/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1121 AM CDT MON JUL 25 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-261200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1121 AM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON THROUGH THE NIGHTTIME HOURS ACROSS THE ENTIRE AREA. THE STORMS WILL FIRST INITIATE ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA AFTER 2 PM...SPREADING SOUTH TO COVER THE REMAINDER OF THE AREA BY 10 PM. SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL LINGER THROUGH THE MORNING HOURS OF TUESDAY...PRIMARILY ACROSS NORTH CENTRAL KANSAS. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) LAWRENCE
The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
10 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452792, 5452793, 5452794, 5452795, 5452796, 5452797, 5452798, 5452799, 5452800, 5452801.